Drug overdose deaths among Alaskans have risen sharply over the past year, according to preliminary mortality data from the Alaska Department of Health and Human Services (DHSS).
Overdose deaths in Alaska last year topped 240, a 68% increase from 2019, according to DHSS. More than half of the deaths involved fentanyl, a synthetic opioid 50 times more potent than heroin.
“We can see that the drug primarily driving the increase in opioid-related deaths is fentanyl,” said Jessica Filley, an epidemiology specialist in the Office of Substance Abuse and Addiction Prevention. “We saw a 141% increase in drug overdose deaths from fentanyl last year.”
Fentanyl is often added by dealers to drugs like heroin, methamphetamine and cocaine to increase potency and reduce costs. It cannot be detected by sight or smell.
While overdose deaths are rising across all groups, rates are rising fastest among 25-34 year olds in Alaska, the data shows. Death rates are highest among males residing in the Anchorage, Mat-Su and Kenai Peninsula areas.
“It’s important to share this data widely because even though this deadly trend has become known in communities and areas like Mat-Su, Ketchikan and the Yukon-Kuskokwim Delta, it’s a danger in all communities in Alaska,” said Dr. Anne Zink, chief medical officer. Alaskan officer.
Due to the recent increase in drug overdoses, public health officials in Alaska are urging the public to carry naloxone, an FDA-approved drug that can temporarily reverse the effects of an opioid overdose. The drug, often referred to by its brand name Narcan, can restore normal breathing within minutes in someone whose breathing has slowed or stopped due to an opioid overdose, according to the DHSS.
“We can save lives by ensuring you only take the medications you have been prescribed, by seeking treatment if you use illicit drugs, and for every Alaskan – but especially those at risk and their friends and family. — wearing naloxone which can reverse an opioid overdose and offer a chance for a cure,” Zink said.
Signs of an overdose include irregular or shallow breathing, flabby and extreme drowsiness. A person’s skin may feel pale, blue, cold or clammy during an overdose, according to the DHSS.
“Fentanyl test strips are another important tool; they test for fentanyl in a pill or substance and are free and available here in Alaska,” Zink said.
For more information on how to respond to an overdose, receive fentanyl test strips, or administer naloxone, visit dhss.alaska.gov.